Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Topeka, KS

March 29, 2017Douglas County, Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2017, 7:27 PM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2017, 7:27 PM CDT (00:27 UTC)
Expired
Mar 29, 2017, 7:47 PM CDT
In force
20 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 3:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS53 KTOP 300027
SVRTOP
KSC045-087-177-300100-
/O.NEW.KTOP.SV.W.0017.170330T0027Z-170330T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
727 PM CDT WED MAR 29 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in northeastern Kansas...
  Southeastern Shawnee County in east central Kansas...
  Northwestern Douglas County in east central Kansas...

* Until 800 PM CDT

* At 727 PM CDT, a severe thunderstorm was located over Richland,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Richland, Perry, Lecompton, Williamstown and Perry Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.

LAT...LON 3882 9549 3882 9550 3887 9550 3887 9559
      3889 9563 3922 9545 3913 9523
TIME...MOT...LOC 0027Z 211DEG 35KT 3890 9553 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan
3 follow-up statements
747 
WWUS53 KTOP 300036
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
736 PM CDT WED MAR 29 2017

KSC045-087-177-300100-
/O.CON.KTOP.SV.W.0017.000000T0000Z-170330T0100Z/
Jefferson-Shawnee-Douglas-
736 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN JEFFERSON...EAST CENTRAL SHAWNEE AND NORTHWESTERN
DOUGLAS COUNTIES...

At 735 PM CDT, a severe thunderstorm was located 6 miles northwest of
Clinton Lake, moving north at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Perry, Lecompton, Williamstown and Perry Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3890 9548 3892 9554 3894 9559 3922 9545
      3913 9523
TIME...MOT...LOC 0035Z 201DEG 44KT 3897 9549 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan
604 
WWUS53 KTOP 300044
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
744 PM CDT WED MAR 29 2017

KSC177-300052-
/O.CAN.KTOP.SV.W.0017.000000T0000Z-170330T0100Z/
Shawnee-
744 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SHAWNEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3898 9545 3898 9549 3899 9550 3905 9550
      3907 9551 3907 9552 3922 9545 3913 9523
TIME...MOT...LOC 0042Z 201DEG 43KT 3904 9546 

$$

KSC045-087-300100-
/O.CON.KTOP.SV.W.0017.000000T0000Z-170330T0100Z/
Jefferson-Douglas-
744 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES...

At 742 PM CDT, a severe thunderstorm was located near Lecompton,
moving north-northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Perry, Lecompton, Williamstown and Perry Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3898 9545 3898 9549 3899 9550 3905 9550
      3907 9551 3907 9552 3922 9545 3913 9523
TIME...MOT...LOC 0042Z 201DEG 43KT 3904 9546 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan
113 
WWUS53 KTOP 300047
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
747 PM CDT WED MAR 29 2017

KSC045-087-300056-
/O.CAN.KTOP.SV.W.0017.000000T0000Z-170330T0100Z/
Jefferson-Douglas-
747 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFFERSON AND
NORTHWESTERN DOUGLAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3898 9545 3898 9549 3899 9550 3905 9550
      3907 9551 3907 9552 3922 9545 3913 9523
TIME...MOT...LOC 0045Z 211DEG 35KT 3908 9543 

$$

Gargan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:29 PM CDT, 58 minutes earlier.

Area forecast discussion, Mar 29, 6:29 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
629 PM CDT Wed Mar 29 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 131 PM CDT Wed Mar 29 2017

Main focus in the short term will be the potential for a few
strong to severe storms this afternoon across east central Kansas,
where a few patches of sun have brought MUCAPEs up to around 500
J/kg, and deep layer shear remains around 60 kts. The window for
any strong storms will be short as the surface low now near ICT
lifts northeast, dragging a cold front through the remainder of
the forecast area by early this evening and sweeping any robust
deep convection out of the area. Storms are developing now and
with limited instability may take a bit to get going, but will
bear watching over the next several hours as they push northeast
across southeastern portions of the forecast area. Low-level shear
and helicities are quite strong, so main concerns with any strong,
organized convection will be hail and perhaps an isolated tornado.
Stratus and rain showers will follow behind on the northwest side
of the low, and will linger through the overnight and into midday
Thursday before exiting off to the east.

.LONG TERM...(Thursday night through Wednesday)
Issued at 131 PM CDT Wed Mar 29 2017

A brief lull in precipitation is expected Thursday night through
Friday as shortwave ridging builds over the region, then another
wave in the stream of disturbances slides across the southern
CONUS this weekend through early in the work week, bringing
precipitation chances Saturday and Sunday. Have added some
isolated thunder on Saturday afternoon and evening, but the track
of the surface low will be far enough south that most instability
will focus mainly south of the CWA. Another low will follow in its
wake Wednesday and Thursday with another very similar track,
bringing a brief dry period Monday, then rain chances Tuesday
through the end of the forecast period. Severe weather potential
will depend on the track of each of these surface lows and their
associated boundaries, but at this time appears to be focused more
to the south of the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 627 PM CDT Wed Mar 29 2017

Kept TAFs on the more pessimistic side as low clouds and
prevailing rain lie not far west of the terminals. Kept better
cigs for a few hours at TOP/FOE before IFR spreads back eastward.
Anticipate rain will prevail till near the noon hour tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Laflin
LONG TERM...Laflin
AVIATION...67
Hazardous weather outlook, Mar 29, 1:43 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT WED MAR 29 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-302300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
143 PM CDT WED MAR 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR A FEW STRONG TO POSSIBLY SEVERE
THUNDERSTORMS THROUGH MID EVENING MAINLY SOUTH OF THE I-70 AND
I-35 CORRIDORS. HAIL WILL BE THE MAIN HAZARD ALONG WITH SOME
STRONG WIND GUSTS. WIDESPREAD RAIN FROM 1-2 INCHES AND LOCALLY
HEAVIER AMOUNTS ARE POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THE EARLY
EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

LAFLIN

In the hours before

Local storm report, Mar 29, 4:28 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BERRYTON                38.94N 95.63W
03/29/2017  U1.00 INCH       SHAWNEE            KS   PUBLIC

            .

&&

NWS TOPEKA KS
IRIS SYSTEM
Special weather statement, Mar 29, 6:29 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
629 PM CDT WED MAR 29 2017

KSZ055-058-300000-
Coffey-Osage-
629 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE AND
NORTHWESTERN COFFEY COUNTIES UNTIL 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lebo, moving north at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Osage City, Lyndon, Lebo, Olivet, Melvern Lake and Beto Junction.

A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.

LAT...LON 3834 9569 3834 9592 3872 9594 3872 9563
TIME...MOT...LOC 2328Z 183DEG 37KT 3841 9585

Gargan
Special weather statement, Mar 29, 7:01 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
701 PM CDT WED MAR 29 2017

KSZ055-300015-
Osage-
701 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 715 PM
CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyndon, moving north at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Scranton and Pomona Lake.

A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.

LAT...LON 3853 9556 3853 9580 3887 9581 3887 9550
TIME...MOT...LOC 0000Z 184DEG 42KT 3865 9569

Gargan
Special weather statement, Mar 29, 7:19 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
719 PM CDT WED MAR 29 2017

KSZ039-040-055-300045-
Shawnee-Douglas-Osage-
719 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...
NORTHWESTERN DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 745 PM
CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Richland, moving north-northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Richland and Overbrook.

A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.

LAT...LON 3874 9555 3880 9569 3906 9557 3902 9535
TIME...MOT...LOC 0018Z 195DEG 36KT 3884 9560

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:01 PM CDTSpecial Weather StatementTOPOsage14 min
Mar 29, 7:19 PM CDTSpecial Weather StatementTOPDouglas26 min
Mar 29, 10:53 PM CDTRiver Flood WarningTOPDickinson39 hr
Mar 30, 1:09 AM CDTRiver Flood WarningTOPLyon27 hr
Mar 30, 3:02 PM CDTRiver Flood WarningTOPClay20 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.